From Flin Flon, Manitoba, Canada:
My 14 year old son, who is on twice daily premixed insulin, is going on a four day canoe trip in a couple of weeks. I am thinking he will probably be going low a lot of the time from the exercise so I was wondering if we should be lowering his doses of insulin. Someone told me if we lower the doses, he would not have so many lows. If we lower the dose, would we leave the carbs the same? I actually thought that was a good idea to lower it and just leave the rest of his routine the same.
These are very, very important questions, and ones that should probably be best addressed by your son's diabetes team, who know him better. Generally, I'd say "yes" --you might expect some lower glucose levels with his increased exercise. How much to lower? Hard to predict.
I'd suggest the following: Be certain that he has access to fast-acting glucose (gel, for example) and that a competent adult is with him. I'd be certain he brings along an extra Glucagon Emergency Kit that has ready access and someone know how and when to use it. I'd suggest two separate supplies of his insulin, glucagon, needles, etc. One is the back up in case of a major spill (after all, taking a dunk is part of the fun of canoeing, but you don't want to lose your supplies or get them spoiled by too much heat!)
Personally, I think that another point to consider is to discontinue to pre-mixed insulin and allow individual dosing/mixing of his intermediate and short-acting insulins to really better "fine tune" what he might need. Again, his diabetes team is the best guide.
Last Updated: Tuesday April 06, 2010 15:09:45
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2013. Comments and Feedback.